Iowa, 2022Drought in Iowa, September 13 to 30, 2022
September 13 to 30, 2022 · NWS DMX · 5 events in 5 counties and zones
Persistent lack of rainfall and normal to above normal temperatures lead to the expansion of severe drought conditions acorss portions of Iowa.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent lack of rainfall and normal to above normal temperatures lead to the expansion of severe drought conditions acorss portions of Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 5:29 AM CST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 13, 5:29 AM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
629 AM CDT Tue Sep 13 2022
...Updated for the 12z Aviation Discussion...
.DISCUSSION.../Today through Monday/
Issued at 344 AM CDT Tue Sep 13 2022
Forecast Highlights:
--Gradually warming temperatures into mid-week, mainly quiet and dry.
--Shower/storm chances return late week into weekend.
TODAY:
Upper-level flow has turned northwesterly with the upper-level
low pressure continuing to move eastward over the Great Lakes
Region and an upper-level ridge over the Western US. At the
surface, high pressure conditions have moved into Iowa making
winds light and variable with clear skies overhead. This has two
impacts: 1) minimum temperatures are expected to drop off
overnight with the radiational cooling, into the 40s to low 50s,
and 2) some patchy low level radiation fog has started to form,
especially over areas north, underneath a thermal inversion
despite fairly dry profiles in forecast soundings. The inversion
will break down by about mid morning ending any lingering patchy
fog with an otherwise nice day in store. Temperatures are expected
to rebound into the upper 70s to mid 80s by the afternoon after
the chilly start this morning with plenty of sunshine. The
northwest flow aloft will bring smoke with it, however, from
wildfires in the western US. Although smoke will filter in through
much of the day aloft, the greatest concentrations look to arrive
Tuesday evening into Wednesday. This smoke could create some
filtered sunshine at times today, and accounted for such by adding
in a little cloud cover, but generally not expecting high
temperatures to be affected much with the greater concentrations
arriving after peak heating. Sunsets this evening may be quite
vibrant, though.
REST OF WEEK:
The upper-level ridge moves overhead into Wednesday
keeping the forecast quiet and dry into Thursday before
precipitation chances return late Thursday/early Friday into the
weekend. Multiple weak waves moving through the upper-level
southwesterly flow on the backside of the ridge will create off and
on chances for showers/storms. Details on timing are not well
refined at this time in the deterministic models, but NBM PoPs are
likely too robust through the weekend. Temperatures are expected to
gradually increase into Wednesday as mid-level flow becomes
southerly with temperatures in the 80s looking to persist into the
weekend. An increasing pressure gradient over the area will increase
surface winds on Wednesday with gusts out of the south 20-25 mph and
even more so on Thursday as gusts near 30+ mph. Clouds will also
start to increase on Thursday ahead of the approaching
boundary/train of shortwaves. Additional details to be provided on
the late week/weekend shower/storm chances in the coming days.
&&
.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 620 AM CDT Tue Sep 13 2022
Patchy low-level fog has developed over portions of the area but
impacts to TAF sites directly remain limited. Brief drop in
visibility will remain possible, especially at northern sites,
for a few more hours underneath an inversion which is expected to
break by mid morning. Otherwise, expecting VFR conditions to
continue through the TAF period with some patchy high clouds.
Smoke should also become apparent aloft today into Wednesday
which could lead to some obscurations at times. Light and variable
winds this morning will become out of the south to southeast this
afternoon but will remain near/under 5 knots.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...KCM
AVIATION...KCM
Hazardous weather outlook, Sep 13, 4:18 AM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
518 AM CDT Tue Sep 13 2022
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
518 AM CDT Tue Sep 13 2022
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...Today and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Showers and thunderstorms are possible Friday into the weekend.
Details on timing and coverage will continue to be evaluated in
the next two days. At this time the risk of severe storms appears
to be low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
Drought, Sac
- When
- September 13, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Sac forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.386, -95.105 (the zone’s center; the record gives no point)
Severe drought expanded into portions of Sac county during the month as lack of rainfall continued across much of the county.
Drought, Calhoun
- When
- September 13, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Calhoun forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.385, -94.640 (the zone’s center; the record gives no point)
Severe drought expanded into portions of Calhoun county during the month as lack of rainfall continued across much of the county.
Drought, Webster
- When
- September 13, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.428, -94.182 (the zone’s center; the record gives no point)
Severe drought expanded into portions of Webster county during the month as lack of rainfall continued across much of the county.
Drought, Wayne
- When
- September 13, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Wayne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.740, -93.327 (the zone’s center; the record gives no point)
Severe drought expanded into portions of Wayne county during the month as lack of rainfall continued across much of the county.
Drought, Decatur
- When
- September 13, 7:00 AM CST to September 30, 11:59 PM CST
- Where
- Decatur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.738, -93.786 (the zone’s center; the record gives no point)
Severe drought expanded into portions of Decatur county during the month as lack of rainfall continued across much of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in South Dakota, September 13 to 30, 2022$34 million · 3 events
- Flooding and Damaging Winds in New York, September 13, 2022$3,000 · 50 kt wind · 15 events
- Drought in Montana, September 13 to 30, 20227 events
- Flash Flooding and Damaging Winds in Massachusetts, September 13, 2022$8,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Utah, September 13 to 15, 202270 kt wind · 6 events
- Flash Flooding in New York, September 13, 20225 events
- Heavy Rain in Florida, September 13 to 15, 20225 events
- Damaging Winds in New Hampshire, September 13, 2022$3,000 · 62 kt wind · 5 events
- Tornadoes and Hail in Arizona, September 13, 2022EF0 · 4 events
- Drought in Kansas, September 13 to 30, 20223 events
- Damaging Winds in Delaware, September 13, 202250 kt wind · 2 events
- Flooding in Rhode Island, September 13, 2022$3,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054802, 1054803, 1054804, 1054805, 1054806.